New Safe Healthcare BlogCystic Fibrosis and C. diff: A Dangerous Combination
Today on CDC’s Safe Healthcare Blog Chris Gautier shares his personal story of Cystic Fibrosis and C. diff: A Dangerous Combination.
Healthcare-associated infections are a danger to any patient. But patients with chronic conditions are put at even greater risk because of their underlying conditions, many healthcare visits, and often more frequent use of antibiotics. C. diff infections are particularly difficult to treat. Here Chris shares his story of overcoming C. diff and how the infection affected his life and his cystic fibrosis.
For more information on how to be a safe patient please click here: https://www.cdc.gov/hai/
Click to Share with Your Followers:
Cystic Fibrosis and C. Diff : A Dangerous CombinationPosted on by
As told to CDC’s Division of Healthcare Quality Promotion
As a cystic fibrosis (CF) patient, Chris Gautier was used to enduring pain and discomfort. When Chris began having abdominal discomfort on an otherwise routine summer evening he chocked it up to typical CF indigestion. However, this time the pain persisted, and grew so intense that he couldn’t sleep. Chris’s doctor advised him to go to the emergency room immediately.
At the hospital, the medical team performed a slew of medical tests to find the cause of the pain. Doctors weren’t sure how to treat Chris’ symptoms and considered removing large parts of his intestines.
After a few days in the hospital, Chris began to swell. First, his belly ballooned, eventually the swelling spread to his thighs, and finally to his feet. His skin was tight, shiny and a clear fluid was seeping out. Unable to sleep comfortably, he paced the hospital room floor to distract himself from the debilitating pain.
The doctors finally diagnosed Chris with Clostridium difficile infection, or C. diff. How could this happen? Earlier that year, Chris had completed a 14-day course of IV antibiotics to clear his lungs. When a person takes antibiotics, good germs that protect against infection are destroyed for several months. During this time, patients like Chris can get sick from C. difficile picked up from contaminated surfaces or spread from a healthcare workers’ hands.
After fourteen days of treatment Chris’s swelling went down. But at 6’2” and 132 pounds, he was a mere shadow of his former self. Chris’ struggle with C. diff worsened his existing Cystic fibrosis symptoms. Healthcare-associated infections, like C. diff, can exacerbate existing conditions and illnesses. Before C. diff his lungs were in fair shape, despite his CF, and he was able to breathe on his own. After leaving the hospital, he needed supplemental oxygen. He was added to the lung transplant list and a year later received a double lung transplant that saved his life.
There are 30,000 Americans living with cystic fibrosis (CF). CF is a chronic, progressive, and frequently fatal genetic disease that affects the respiratory and digestive systems. Frequent bacterial infections can lead to higher usage of antibiotics. Antibiotic use can make patients more vulnerable to C. diff. Chris’ doctor, Dr. Amy Kressel, MD, an Infectious Disease Specialist at Indiana University Hospital, points out “for Chris, frequent hospitalizations related to CF led to the use of lots of antibiotics.” Dr. Kressel and other leading practitioners are concerned that unnecessary and overuse of antibiotics will lead to more dangerous C. diff infections. These infections can be especially dangerous to those patients like Chris, who frequently need antibiotics and are more vulnerable to infection.
Learn more about what you can do to stop the unnecessary usage of antibiotics and get tips on how to avoid infection in a healthcare setting.Cystic Fibrosis and C. Diff : A Dangerous Combination | | Blogs | CDC